Virginia, 2018

Hail in Virginia, May 5, 2018

May 5, 2018 · NWS MRX · 1 event in 1 county or zone

A weak short wave passed across the Southern Appalachians generating a couple thunderstorms that produced marginally severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A weak short wave passed across the Southern Appalachians generating a couple thunderstorms that produced marginally severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 5, 2:52 PM EST, 2 hours 43 minutes earlier.

Area forecast discussion, May 5, 2:52 PM EST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
352 PM EDT Sat May 5 2018

.SHORT TERM...(Tonight and Sunday)...

The main concern for the short term will remain the possibility of
seeing some strong to severe thunderstorms this afternoon through
the evening.

Radar coverage over the last hour or two has taken an uptick,
especially from the Tazewell area off to the northeast. Model
soundings show a decent amount of CAPE, upwards of 1500 J/kg, in
the northern parts of the CWA this afternoon and evening. In
addition to the strong CAPE, deep layer shear is also supportive
of loosely organized convection. This all seems reasonable given
radar depictions of storms so far this afternoon. Much of the
stronger CAPE profiles are situated around or just slightly above
the freezing level, and do not extend too far into the hail
growth region. A couple of storms in the north have had some weak
rotation with some moderately strong updrafts, and have likely
produced some small hail. But the structure in the hail growth
region haven't looked all that impressive, and the storms have not
been terribly tall. Thus it is possible that some storms could
produce some marginally severe hail, or damaging winds, this
afternoon and evening but the overall threat of severe storms
will remain on the low side.

The surface low and associated cold front just to our west this
afternoon will eventually push through the CWA tonight, leaving
some northwest flow in the low to mid levels to linger through the
morning and afternoon hours tomorrow. As such, clouds will hang
around and even some isolated to scattered showers are likely to
continue through much of the day tomorrow in the higher terrain.
Cloud cover and PoP forecasts reflect this, hanging on to some
slight chances in the mountains, especially in the north, through
the day tomorrow.

.LONG TERM...(Sunday night through Friday)...

Little change to the long-term forecast as a persistent upper
trough remains over the eastern United States. This will allow for
a more active weather pattern for the extended period.

Sunday night, a weak short-wave drops down into the area and will
bring a shot of showers and a few isolated storms. This wave will
linger across the area on Monday, allowing for additional chances of
rain and storms. The main areas affected will be east of I-75. Upper
trough shifts further east into the Carolinas on Monday night into
Tuesday giving us a brief break in the precip, though a few isolated
showers and storms may linger. On Wednesday we get weak ridging
build into the area but it doesn't last long as the next system
pushes in Wednesday night into Thursday. The ridging on Wednesday
will help to keep us mostly dry. POPs ramp back up with Thursday's
system. Frontal boundary lingers across the area on Friday providing
focus for more showers and storms. Unfortunately, precip chances
linger into the weekend as well. Soundings for Thursday and Friday
show quite a bit of instability across the area so we will continue
to monitor the forecast for storm potential on both of these days.
Temperatures through the period slowly climb, they start in the
lower 70s on Monday and end up in the lower to mid 80s by Saturday.
Overnight lows stay mild.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             57  78  57  75 /  50   0  20  40
Knoxville McGhee Tyson Airport, TN  57  74  55  75 /  70  30  20  50
Oak Ridge, TN                       57  75  55  74 /  70  20  20  50
Tri Cities Airport, TN              56  70  52  71 /  80  40  20  60

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

CD/SR
Hazardous weather outlook, May 5, 2:52 PM EST, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
352 PM EDT Sat May 5 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-062000-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
352 PM EDT Sat May 5 2018 /252 PM CDT Sat May 5 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous thunderstorms will remain possible this
afternoon and evening. A few storms could reach strong to severe
limits with damaging winds and large hail being the primary
threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

For Monday, another upper level storm system will move across the
Tennessee Valley and southern Appalachians producing widespread
showers and thunderstorms. Some of these storms could produce
small hail.

For Thursday and Friday, a frontal boundary will move into the
Tennessee Valley and southern Appalachians producing widespread
showers and thunderstorms each day. Some of these storms may be
strong to severe with the main threat being damaging winds and
hail.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Local storm report, May 5, 3:27 PM EST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
427 PM EDT SAT MAY 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             1 SW TAZEWELL           36.45N 83.59W
05/05/2018  E1.25 INCH       CLAIBORNE          TN   PUBLIC

             1 1/4 SIZE HAIL IN NEW TAZWELL

&&

MBLACK
Special weather statement, May 5, 3:51 PM EST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Morristown TN
451 PM EDT SAT MAY 5 2018

TNZ016-039-040-042-070-052130-
Jefferson TN-Hamblen TN-Northwest Greene TN-Northwest Cocke TN-
Hawkins TN-
451 PM EDT SAT MAY 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAWKINS...
NORTHEASTERN JEFFERSON...NORTHWESTERN COCKE...WEST CENTRAL GREENE AND
EASTERN HAMBLEN COUNTIES UNTIL 530 PM EDT...

At 451 PM EDT, Doppler radar was tracking a strong thunderstorm over
Baneberry, or 8 miles northwest of Newport, moving northeast at 30
mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Morristown, Newport, White Pine, Baneberry, Russellville, Mosheim,
Bulls Gap, Bybee, Lowland and Mohawk.

LAT...LON 3594 8324 3606 8341 3636 8315 3621 8293
TIME...MOT...LOC 2051Z 221DEG 24KT 3606 8327

13
Special weather statement, May 5, 4:27 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Morristown TN
527 PM EDT SAT MAY 5 2018

TNZ015-016-038-039-052215-
Hamblen TN-Hancock TN-Grainger TN-Hawkins TN-
527 PM EDT SAT MAY 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAWKINS...
SOUTHWESTERN HANCOCK...NORTHEASTERN GRAINGER AND NORTHEASTERN HAMBLEN
COUNTIES UNTIL 615 PM EDT...

At 526 PM EDT, Doppler radar was tracking a strong thunderstorm over
Russellville, or near Morristown, moving north at 20 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm. Hail has been reported with this storm.

Locations impacted include...
Morristown, Sneedville, Bean Station, Russellville, Mooresburg,
Evanston, Treadway, Klondike and St. Clair.

LAT...LON 3620 8314 3623 8333 3653 8333 3649 8302
TIME...MOT...LOC 2126Z 191DEG 19KT 3626 8323

13
Special weather statement, May 5, 4:43 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Morristown TN
543 PM EDT SAT MAY 5 2018

TNZ017-018-044>047-052230-
Sullivan TN-Washington TN-Northwest Carter TN-Southeast Carter TN-
Unicoi TN-Johnson TN-
543 PM EDT SAT MAY 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SULLIVAN...
NORTHEASTERN WASHINGTON...NORTHEASTERN UNICOI...CENTRAL CARTER AND
SOUTHWESTERN JOHNSON COUNTIES UNTIL 630 PM EDT...

At 543 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pine Crest, or near Elizabethton, moving northeast at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Johnson City, Bristol Tn, Elizabethton, Erwin, Jonesborough, Central,
Hampton, Midway, Pine Crest, Unicoi, Bluff City, Watauga, Hunter,
Morril's Cave, Rocky Mount State Park and Milligan College.

LAT...LON 3613 8236 3627 8248 3653 8223 3633 8199
TIME...MOT...LOC 2143Z 235DEG 21KT 3627 8228

mjb
Special weather statement, May 5, 5:12 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Morristown TN
612 PM EDT SAT MAY 5 2018

TNZ067-068-083>086-099-100-052300-
Rhea TN-Northwest Monroe TN-Roane TN-Loudon TN-Bradley TN-
Hamilton TN-Meigs TN-McMinn TN-
612 PM EDT SAT MAY 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RHEA...SOUTHWESTERN
LOUDON...CENTRAL BRADLEY...MEIGS...CENTRAL MCMINN...NORTHWESTERN
MONROE...EASTERN HAMILTON AND SOUTHWESTERN ROANE COUNTIES UNTIL 700
PM EDT...

At 610 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Decatur to 8 miles
southwest of Dayton to near Fort Oglethorpe. Movement was northeast
at 30 mph.

Winds in excess of 40 mph will be possible with this line of storms.

Locations impacted include...
Chattanooga, Cleveland, Athens, Dayton, Sweetwater, Loudon, Decatur,
Soddy-Daisy, Fairview, Lakesite, Charleston, South Cleveland,
Harrison, East Cleveland, Collegedale, Graysville, Niota, Calhoun,
Hillsview and Clear Water.

LAT...LON 3536 8515 3562 8492 3584 8452 3573 8440
      3500 8497 3499 8500 3499 8524
TIME...MOT...LOC 2210Z 226DEG 34KT 3557 8489 3538 8508 3495 8519

13
Local storm report, May 5, 5:20 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
620 PM EDT SAT MAY 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND GST     4 SW ROCKWOOD           35.83N 84.73W
05/05/2018  E53 MPH          ROANE              TN   PUBLIC

            ESTIMATED 53 MPH WIND GUST RECORD ON HOME WEATHER SYSTEM.

&&

MBLACK

The radar

The Knoxville radar (KMRX), 74 km away, was scanning. The volume nearest the first event began at 22:35 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lee

When
May 5, 5:35 PM EST
Where
Lee County, 0.69 mi N of Pennington Gap
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.760, -83.030

Quarter size hail was reported in the Pennington Bap vicinity.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744640.